Skip navigation

Paracetamol overdose causes increased INR

Clinical bottom line

In overdose, paracetamol (acetaminophen) causes a raised INR. The highest value found was 2.1, and there were no clinical sequelae. The mechanism is that it reduces functional factor VII


Reference

IM Whyte et al. Acetaminophen causes an increased international normalised ratio by reducing functional factor VII. Therapeutic Drug Monitoring 2000 22: 742-748.

Study

There were two studies. First was a retrospective analysis of admissions with paracetamol overdose over the period 1987 to 1999 in which INR was measured, and where there was no other reason for INR to be affected, such as concomitant ingestion of drugs likely to affect INR. There was also a prospective study of 34 paracetamol overdose cases with a control group of patients with psychotropic drug overdose, in whom coagulation factors were studied more intensively.

Results

The retrospective survey included 143 admissions with 205 measurements of INR. There was a time-dependent increase in INR with a maximum value at about 15-25 hours after ingestion of paracetamol (median time 16 hours to first raised INR). The highest value measured was 2.1

Overall, 71 of 143 patients had an abnormal INR at some time. Over 12 hours after paracetamol ingestion 82 of 121 patients (68%) had a raised INR. The highest risk group was that with possible toxicity.

A similar result was found in 34 patients examined prospectively. The coagulation most affected was factor VII, with a mean decrease of factor VII function of 42%.

Comment

Though not conducted in patients with atrial fibrillation on warfarin, this goes some way to explaining and confirming that paracetamol can interfere with INR values and coagulation, reported from a study in Boston .